Acetaminophen Overdose and Liver Damage

Acetaminophen Overdose and Liver DamageAcetaminophen is a drug that most people have in their homes. They can use it for anything from a minor headache to helping reduce a fever. When used only for certain short-term reasons and within the appropriate dosage, acetaminophen can be extremely beneficial in relieving pain and fever. However, what may people may not know is that acetaminophen overdose is common and can cause severe damage to the body, especially the liver.

Stages of Acetaminophen Overdose

Recognizing acetaminophen overdose and seeking treatment is crucial to reducing damage. The following are the stages of acetaminophen overdose:

  • Within the first 12 to 24 hours of taking too much acetaminophen, a person may begin to show symptoms of overdose. These symptoms, while not always present in everyone who takes too much acetaminophen, can include nausea, vomiting, diarrhea and overall discomfort.
  • Following the first stage of overdose, all signs and symptoms of overdose seemingly disappear, and all digestive issues and discomfort are relieved. While this may cause a person to believe he or she just caught a 24-hour bug, the ceasing of symptoms does not mean overdose did not occur. During this time, internal damage is occurring, especially to the liver, even though symptoms have stopped.
  • Roughly 48 to 72 hours after the initial ingestion of acetaminophen occurred, internal abdominal pain will begin. As the person who overdosed on acetaminophen begins to feel shooting pains in his or her mid-section, the liver begins to swell, causing even more pain. As the liver swells, it begins to go into failure, resulting in more obvious signs of overdose. These signs include yellowing of the skin and eyes and dark colored urine. At this point, the liver is shutting down.
  • If the above listed symptoms go untreated, the liver will eventually stop working, causing death. Even if medical attention is received, it can still be too late as liver damage may be irreversible. If recovery is possible with treatment, it can take up to a few months for the body and liver to fully function again.

Acetaminophen overdose can be extremely difficult to recognize since many people think it is difficult to overdose on and since overdose symptoms can fluctuate. Each stage of acetaminophen overdose requires medical treatment, but it is highly recommended to seek treatment within the first 24 hours of misuse. In early treatment, charcoal can be pumped through the system and can absorb the acetaminophen before it causes too much damage to the liver.

Need Help with an Acetaminophen Problem?

Many drugs contain acetaminophen, and it is important to know what you are taking. If you think you have a problem with acetaminophen or a drug that contains it, call our 24-hour, toll-free helpline right now to get the help you need. Do not risk your health one more day. Call us today.